Dyskinesia is a natural, involuntary reaction. It can affect only one part of your body, such as your head, arm, or entire body.
Dyskinesia can range in severity from mild to severe, and it can be excruciatingly painful. It can also differ in terms of frequency and time of day. It can also make performing routine tasks difficult.
Dyskinesia is a typical side effect of long-term levodopa medication in Parkinson’s patients. According to Dr. Mohana Rao, dyskinesia can arise in illnesses other than Parkinson’s disease, such as coordination difficulties.
Dr. Mohana Rao Patibandla is one of Andhra Pradesh’s best neurosurgeons. He is a multi-degreed neuroscientist who is well-versed in all facets of the field.
He received his MBBS from Andhra Medical College in Visakhapatnam in 2002 and went on to Nizam’s Institute of Medical Sciences in Hyderabad in 2013 to pursue his Neurosurgery speciality. In 2014, he finished his fellowship in skull base and epilepsy surgery in Hyderabad.
Dr. Mohana Rao Patibandla then went on to further his education in another country. There, he got instruction in a wide range of subspecialties, including:
- Fellowship in Minimally Invasive Skull Base Surgery, Ohio, United States of America.
- Fellowship in Pediatric Neurosurgery in Colorado, United States of America.
- Fellowship in Pediatric Neurosurgery and Minimally Invasive Neurosurgery, Ohio, United States of America.
- Virginia, USA, fellowship in neuro-oncology and functional and stereotactic radiosurgery.
- Endovascular and Cerebrovascular Fellowship, Virginia, USA
Dr. Mohana Rao Patibandla has also participated in several workshops and seminars to further his education, making him a renowned neurosurgeon in Guntur. His dedication to his chosen job is admirable.
Let us now look at the many signs and symptoms of dyskinesia:
Dyskinesia manifests itself in a variety of ways, depending on the individual. They can be pretty minor, with only a tiny twitch of the head, arm, or leg. They can also be severe, producing involuntary movement of numerous body parts. Dyskinesia can occur in several ways, including:
- a boobing sensation in the brain
- the swaying of a person’s body
Tremor, which is frequent in Parkinson’s disease, is not like dyskinesia.
Let’s look at the causes for this:
Long-term usage of the medication levodopa is the most common cause of dyskinesia. Levodopa is the medicine of choice for treating Parkinson’s disease due to its efficacy.
The usage of levodopa raises dopamine levels in the brain. A shortage of dopamine-producing brain cells causes Parkinson’s disease. Levodopa increases dopamine levels in people with Parkinson’s disease and other illnesses when dopamine levels are low.
According to your neurologist, when you take levodopa, your dopamine levels rise and fall as the drug wears off. The source of dyskinesia’s spontaneous motions is assumed to be variations in dopamine levels.
Antipsychotic medications can produce tardive dyskinesia, which is a type of dyskinesia.
Dyskinesia is linked to the following conditions:
Dystonia and dyskinesia are frequently mixed. In contrast to dyskinesia, dystonia causes excessive muscle tightening rather than involuntary movements.
Dystonia is caused by low levels of dopamine, which are seen in Parkinson’s disease patients. It’s a side effect of the medication. Dystonia commonly affects the feet, vocal cords, hands, and eyelids. According to Dr. Rao, the most excellent neurosurgeon in Andhra Pradesh, it usually affects only one side of the body.
Dystonia can be caused by levodopa because it causes dopamine levels to fluctuate. As the levodopa wears off, dopamine levels drop, causing dystonia.
- Tardive dyskinesia:
Tardive dyskinesia affects those with severe psychiatric problems that require long-term antipsychotic medication. Tardive dyskinesia is similar to dyskinesia in that it causes repetitive motions.
On the other hand, Tender dyskinesia usually affects the tongue, lips, jaw, or eyelids. The following repetitive gestures can identify tender dyskinesia:
- licking your lips over and over
- Constantly grimacing
- fast blinking,
- smacking your lips together
- sticking your tongue out
Let’s look at the dyskinesia treatment options.
The treatment for dyskinesia must be tailored to the individual. Any of the following factors influences treatment:
- The severity of the symptoms
- When do the side effects become more severe? (for example, when the levodopa wears off)
- The amount of time you’ve been on levodopa, and
- The period following a Parkinson’s diagnosis
Some possible recovery options are listed below:
- Changing your levodopa dosage to avoid significant dopamine fluctuations in your bloodstream
- Levodopa can be given as a continuous infusion or sustained-release formulation.
- Take amantadine extended-release (Gocovri), a well-known tardive dyskinesia therapy.
- Taking lesser dosages of levodopa
- Take levodopa 30 minutes before eating.
- You should exercise, such as walking and swimming, according to the top neurosurgeon in Andhra Pradesh’s advice. It will assist you in reducing unnecessary tension, which may be hazardous to your health.
Discuss every element of your treatment with your doctor before beginning the correct drug for you.
When dyskinesia worsens, it’s critical to consult a doctor about the many therapy options. Discuss the advantages and disadvantages of taking levodopa when first diagnosed with Parkinson’s disease. It would be preferable to postpone starting levodopa because it raises the risk of dyskinesia.
Disclaimer: The statements, opinions, and data contained in these publications are solely those of the individual authors and contributors and not of Credihealth and the editor(s).
Call +91 8010-994-994 and talk to Credihealth Medical Experts for FREE. Get assistance in choosing the right specialist doctor and clinic, compare treatment cost from various centers and timely medical updates